Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
. Jul-Sep 2019;14(3):140-142.
doi: 10.4103/jpn.JPN_47_19. Epub 2019 Sep 27.

Transfusion-Related Acute Lung Injury Due to Iatrogenic IVIG Overdose in Guillain-Barre Syndrome

Affiliations
Free PMC article
Case Reports

Transfusion-Related Acute Lung Injury Due to Iatrogenic IVIG Overdose in Guillain-Barre Syndrome

Sanghamitra Ray et al. J Pediatr Neurosci. .
Free PMC article

Abstract

Transfusion-related acute lung injury (TRALI) is a transfusion-related adverse effect associated with high mortality, manifesting with acute respiratory distress and with features of non-cardiogenic pulmonary edema. It is rarely reported following intravenous immunoglobulin (IVIG) infusion and is even rarer in pediatric population. We here present a 12-year-old female child who presented as a case of acute flaccid paralysis and was diagnosed clinically as Guillain-Barre syndrome. As per protocol, she was given IVIG for 4 of the 5 days therapy at the dose of 0.4mg/kg/day before the patient went to another hospital. Subsequently in the next 1 week, she received two more courses of IVIG in two different hospitals following which she developed respiratory distress and was again admitted in our hospital. A diagnosis of TRALI was leveled on clinical ground because of IVIG overdose. Patient subsequently improved on high-flow oxygen therapy and conservative management. This unfortunate case of iatrogenic IVIG overdose just reinforces the fact of proper documentation of treatment to avoid such mishap and also prompt diagnosis and management of this least recognized entity of TRALI.

Keywords: Guillain–Barre syndrome; intravenous immunoglobulin; pediatric; transfusion-related acute lung injury.

Conflict of interest statement

There are no conflicts of interest.

Similar articles

See all similar articles

References

    1. Barahona Afonso AF, João CM. The production processes and biological effects of intravenous immunoglobulin. Biomolecules. 2016;6:15. - PMC - PubMed
    1. Manlhiot C, Tyrrell PN, Liang L, Atkinson AR, Lau W, Feldman BM. Safety of intravenous immunoglobulin in the treatment of juvenile dermatomyositis: Adverse reactions are associated with immunoglobulin A content. Pediatrics. 2008;121:e626–30. - PubMed
    1. Rizk A, Gorson KC, Kenney L, Weinstein R. Transfusion-related acute lung injury after the infusion of IVIG. Transfusion. 2001;41:264–8. - PubMed
    1. Berger-Achituv S, Ellis MH, Curtis BR, Wolach B. Transfusion-related acute lung injury following intravenous anti-D administration in an adolescent. Am J Hematol. 2008;83:676–8. - PubMed
    1. Kumar R, Sedky MJ, Varghese SJ, Sharawy OE. Transfusion related acute lung injury (TRALI): A single institution experience of 15 years. Indian J Hematol Blood Transfus. 2016;32:320–7. - PMC - PubMed

Publication types

Feedback